MAUDE Adverse Event Report: CORDIS CASHEL SABER 4MM6CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CASHEL SABER 4MM6CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48004006X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device history record (dhr) review was conducted and the product met quality requirements for product acceptance.This device is available for analysis but has not yet been received.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, a 4mm x 6cm x 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter was used for pre-expansion; however, the balloon ruptured at 10 atmospheres (atm) and the block section has not been expanded.Therefore, it was replaced with the same size saber balloon to pre-expand the lesion.There was no reported patient injury.The target lesion was the right iliac artery with 4-5cm occlusion.The intended procedure was to implant a balloon dilatation stent.A puncture was done at femoral artery, a non-cordis sheath was inserted and opened a block section with a non-cordis guidewire and the balloon was expanded step by step.The nominal rated burst pressure (rbp) of the balloon was 18 atm.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
This device was received for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
As reported, a 4mm x 6cm x 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter was used for pre-expansion; however, the balloon ruptured at 10 atmospheres (atm) and the block section has not been expanded.Therefore, it was replaced with the same size saber balloon to pre-expand the lesion.There was no reported patient injury.The target lesion was the right iliac artery with 4-5cm occlusion with mild calcification.The intended procedure was to implant a balloon dilatation stent.There was no difficulty noted in the balloon during prep.There were no difficulties removing the product from the hoop, the protective balloon cover, the stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.A competitor's contrast media and inflation device were used with a one to one ratio.The inflation device was successfully used with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or the guide catheter.A puncture was done at femoral artery.A non-cordis sheath was inserted and opened a block section with a non-cordis guidewire and the balloon was expanded step by step.The catheter has never been in an acute bend.The product removed intact (in one piece) from the patient.The nominal rated burst pressure (rbp) of the balloon was 18 atm.No other information was provided.The product was returned for analysis.A non-sterile saber 4mm x 6cm 150 was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon had been previously inflated.Blood residues were observed inside the balloon.No other anomalies were observed.Per functional analysis, balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.A leakage of water was observed coming from the distal area of the balloon.Per sem analysis on the balloon leakage observed during the functional test, results showed that the balloon leakage was caused by a rupture on the balloon surface.The inner surface presented no anomalies near the balloon rupture.The outer surface presented evidence of scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface probably led to the rupture condition found on the received device.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82183092 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was confirmed via device analysis.A leakage was confirmed through analysis of the returned device as a rupture was noted on the balloon surface.The outer surface of the balloon presented evidence of scratch marks.It is likely vessel characteristics may have contributed to the reported event as evidenced by device analysis.The balloon material near the rupture, appears to have been torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.According to the warnings in the safety information in the instructions for use ¿the balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Additional Manufacturer Narrative
As reported, a 4mm x 6cm x 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter was used for pre-expansion; however, the balloon ruptured at 10 atmospheres (atm) and the block section has not been expanded.Therefore, it was replaced with the same size saber balloon to pre-expand the lesion.There was no reported patient injury.The target lesion was the right iliac artery with 4-5cm occlusion with mild calcification.The intended procedure was to implant a balloon dilatation stent.There was no difficulty noted in the balloon during prep.There were no difficulties removing the product from the hoop, the protective balloon cover, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product the product into the patient.A competitor's contrast media and inflation device was used with a one to one ratio.The inflation device was successfully used with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or the guide catheter.A puncture was done at femoral artery.A non-cordis sheath was inserted and opened a block section with a non-cordis guidewire and the balloon was expanded step by step.The catheter has never been in an acute bend.The product removed intact (in one piece) from the patient.The nominal rated burst pressure (rbp) of the balloon was 18 atm.The device will not be returned for evaluation.No other information was provided.The product was not returned for analysis.A product history record (phr) review of lot 82183092 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst-at/below rbp¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.Vessel characteristics of calcification likely contributed to the reported event as calcification is known to cause damage to balloon material.However, without the return of the device for analysis, it is difficult to draw a clinical conclusion between the device and the event reported.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 4MM6CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, tipperary 0000
EI  0000
MDR Report Key10700622
Report Number9616099-2020-03993
Device Sequence Number3174483
Product Code LIT
UDI-Device Identifier20705032069455
UDI-Public20705032069455
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Model Number48004006X
Device Catalogue Number48004006X
Device Lot Number82183092
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/10/2020
Initial Date Received by Manufacturer 09/24/2020
Supplement Date Received by Manufacturer11/03/2020
11/10/2020
11/10/2020
Initial Report FDA Received Date10/19/2020
Supplement Report FDA Received Date11/09/2020
12/07/2020
12/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BSC V18 GUIDEWIRE; COOK SHEATH; SABER BC; UNKNOWN STENT